Q. Is there anyone collecting and disseminating information on personal experiences with Achilles tendonitis caused by the antibiotic Levaquin? I have had this problem in both legs for several weeks after receiving the medication.  My doctor seems not to have heard of this complication until now.

As a consumer I have found considerable information on the Internet, but nothing regarding the time frame for relief from this painful condition.

A. Unfortunately, inflammation and in rare cases even rupture of tendons, including the Achilles tendon at the back of the ankle, are possible side effects of Levaquin and similar antibiotics. We have heard from other readers with similar problems. One person’s experience suggests the time frame for recovery may be months rather than weeks: “I took 750 mg of Levaquin for a sinus infection for 9 days. I got rid of the sinus infection but have been dealing with tendinopathy in my legs and one shoulder for the past three months.”

Join Over 53,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. mlb
    Reply

    I was prescribed Levaquin for pneumonia about four weeks ago. Four days into taking the Levaquin, I began noticing sudden onset of pain behind my left knee. I was worried I may have a blood clot from being so sedentary from the pneumonia so I again went to Prompt Care and had an ultrasound done which fortunately showed no clot but still no explanation for my pain. I then went to my doctor and told her that I had read it was a possible side effect of Levaquin.
    For insurance reasons I am unable to just proceed to an MRI, I first must go through physical therapy. My first PT session is still two weeks away and the pain is getting worse, spreading around to the front of my knee and down my calf. It is becoming very difficult for me to even walk. I just really want to find out if this is a tendon tear and find out if there is a possible treatment for this.
    I did read on the literature attached to the prescription that tendonitis was a possible side effect but you don’t really believe that will happen to you… well… it did and is terrible both during the day a d when sleeping. Please beware before taking this medication and discuss this with your doctor. Wishing all of you the best in pain relief and return to a normal daily life.

  2. Eric
    Reply

    Hey Rob….after three Months of the AGONY you’ve (& SO MANY other’s here) been subjected to…..I BEAT IT!!……
    Now I had some “advantage” of being a life-long athlete that has OFTEN “played thru pain” (nothing like THIS Cluster F’ though)& accepted that injury/play pain is inevitable etc….& still active, strong & in pretty good shape at 52!!….
    Here’s what I did (jus’ got SO LUCKY also I guess!!)…..I figured the main problem was the terrible pain/constriction INFLAMMATION that this EVIL Drug induced in us…..
    #1) STOP NOW….in terms of feeling SORRY….for all our situations (many MUCH WORSE than yours & mine!!)here!!…..
    #2) KEEP MOVING thru the AGONY….I continued to go to the Gym (AGONIZING & Embarrassing!!) & my Beach volleyball “Dudes” were “kool enough” to continue to let me play (@ about 30% of “normal” efficiency)….as after the first 2 weeks or so I figured I’m “going down swinging” & stayed with it…..
    #3) Diet went to incorporating as much HEALTHY fresh foods (Think “Whole Paycheck’s”, “Trader Joe’s”, “Sprouts” etc….) to cleanse the toxins out as much as possible thru diet…..
    4) Consumed LARGE quantities of Regular Magnesium, tart Cherry juice, Apple Cider Vinegar, Turmeric root & as much (MORE) water I could friggin’ stand to BATTLE the Inflammation Head-On!!….
    5) Prayed….(& please believe me….this Kat’ ain’t NO Religion freak!!)…..jus’ a few words & requests to “The Power” etc….EVERY Night right before “Crash-time”….felt it was REAL important to stay as positive as possible because after a bit of time, sympathy’s dissipate & your basically “on your own” w/this in the long-run & each lil’ feeling of progress was APPRECIATED by me….hope this makes sense to y’all!!??….
    In closing….I KNOW I got REAL LUCKY!!….despite the above I was so BUMMED those first two Months especially sharing & hearing the TRAGIC stories of SO MANY here on this forum (many MUCH younger & in BETTER shape & MUCH WORSE OFF!! etc…..)….
    anyways, that’s my story….I still have residual damage in my left wrist and there ARE days I can STILL feel the POISON flowing thru my body….but from where I started (you can go back a’ways & see my “ordeal” posts on this thread) & again seeing SO MANY here that have been un-able to recover from this TERRIBLE condition….well I am “humbled”….
    Best WISHES & GREAT Karma to you & ALL the MANY Brothers & Sisters on here trying to find their way back!!…..
    ~EW
    6) about (2) months in….things began to SLOWLY subside…..but pain relief & agility etc….really started to kick-in between Month two & three….

  3. Rob
    Reply

    I need guidance. I took this drug in 2008. The warnings were not on the black box labels at this time. I worked in the fitness industry and always worked out at the time. I couldn’t walk for months and still had to take people on tours with crutches. No doctor knew what was wrong with me.
    It wasn’t until 2010 when my Insurance company reached out to me to give them the details so that they can get paid from Johnson and Johnson. Me, on the other hand, I was left in the air. No lawyer wanted to help me fight a big company like Johnson and Johnson because no tendon of mine was ruptured.
    I am affected badly. I can’t stand for long. I have back and hip problems. Even digestive problems due to my hips and lower back. My ankles, achilles, and knees are still defected badly. I often get inflammatory knees and ankles. I mostly do upper body workouts and even that hurts.
    I can’t pursue my passion of body building and figure modeling. Can someone please assist me by providing answers for me? Thanks!

  4. connie whitlock
    Reply

    Mish,
    It is NOT safe to take Levaquin STOP immediately. See an arthritis specialist. Will be four years in 11 days for me. Changed my life for forever. I have posted several times, just read the other posts. I can’t even wash/dry my hair. I can’t keep my arms up for more than a few seconds – not minutes – seconds.

  5. mish
    Reply

    Hello my name is Mish,
    I sent in for my doctors appointment and after taking xrays. I have pneumonia. I also came in for pain in the top part of my heel. I have Achilles tendonitis. After grabbing my meds and picking up kids, clean house, dinner etc. I took my albuterol and this generic form of levaquin. Almost immediately I felt light headed, dizzy confusion, and weak. I started to read the disclosures and saw my symptoms. I just turned to the next page and saw warning….how this medication cause Achilles tendonitis and other tendonitis problems. Called my doc office today…waiting for response. Idk if its safe to continue taking this medication after already being diagnosed with tendonitis for my pneumonia. I guess we will see.

  6. kjh
    Reply

    Disability permanent. My reaction to Levaquin was eight years ago. The drug somehow affected the flexibility of my ligaments, tendons and venous system (whole body), with recurrent edema. Strength of the disability waxes and wanes, but some level of the pain is always here…this is my new reality.

  7. Cpnnie W.
    Reply

    Dr. Steve,
    Its been 1 1/2 years now, are you still prescribing Levaquin to your patients? It will be 4 years for me next month and still suffering about as much now as I did 4 years ago.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.